Washington, 2014Strong Wind in Washington, March 1, 2014
March 1, 2014 · NWS OTX · 2 events in 2 counties and zones
An Arctic front pushed into eastern Washington during the afternoon hours on February 28th. The modified Arctic air mass intruding into the region out of Canada set up a strong pressure gradient across the area during the overnight hours into March 1st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic front pushed into eastern Washington during the afternoon hours on February 28th. The modified Arctic air mass intruding into the region out of Canada set up a strong pressure gradient across the area during the overnight hours into March 1st. This set up strong northeast winds across the Spokane Area, out over the Upper Columbia Basin and into the Moses Lake Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 28, 10:06 PM PST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 28, 10:06 PM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1006 PM PST Fri Feb 28 2014
.SYNOPSIS...
An approaching arctic cold front will deliver a big change to our
weather through the weekend. The front will push through the
region tonight and Saturday delivering unusually cold temperatures
as well as brisk winds and cold wind chill values. Conditions on
Saturday will feel more like December than early March. Much below
normal temperatures will likely persist into early next week. A
much wetter storm will move into the region off the Pacific
Saturday night and Sunday. This will result in widespread moderate
to heavy snow Sunday and Monday. Additional storms are expected
next week with a warming trend.
&&
.DISCUSSION...
Evening update: forecast generally on track. minor updates were
made to add some isolated snow showers across the northern
mountains and near the lee of the Cascades for the night, as well
as to tweak PoPs already in place across southeast WA and ID.
Mainly light activity is expected, but some impacts are possible
tonight into Saturday going through the Idaho Panhandle. Overall
snow amounts right now look light so no highlights expected for
this.
There could be some flurries out of the stratus elsewhere but the
threat is too small to put into the forecast. Temperatures are
generally on track to be bitterly cold by the morning. The arctic
air is intruding through the Panhandle as I write and winds are
rather breezy.
Winter storm watches remain in place for the Cascades and north
Idaho for late Saturday into Monday evening. Others highlights
may be needed for the remainder of the region, especially for the
later Sunday into Monday morning time frame. Regardless of the
precise amounts of snow, impacts are expected going into the
second half of the weekend into early next week. /J. Cote'
&&
.AVIATION...
06Z TAFS: An arctic front will continue to push into ID and WA
over the next 12-24 hours, with lower to mid-level moisture along
this feature bringing some light snow chances through Saturday,
with the highest risk toward PUW and LWS, before better chances
start to expand across the remainder of the area Saturday night
(into Sunday). Expect LCL MVFR/IFR cigs through the period near
PUW/LWS, with more transient MVFR conditions elsewhere until after
01-04Z (Saturday night) when deeper moisture begins to infiltrate
the region. Modest northeast winds will continue to impact the
region through much of Friday night and Saturday, before starting
to slacken a bit later Saturday into Saturday night. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 12 15 7 20 14 32 / 10 30 50 90 100 70
Coeur d'Alene 9 13 5 19 13 30 / 10 40 60 100 100 80
Pullman 16 21 17 26 20 36 / 50 70 50 80 100 90
Lewiston 25 27 23 35 26 42 / 70 70 50 70 90 80
Colville 12 16 4 23 13 29 / 10 10 30 90 100 60
Sandpoint 12 14 1 18 11 27 / 10 20 30 100 100 80
Kellogg 10 11 5 21 14 30 / 40 50 50 100 100 90
Moses Lake 20 22 15 27 19 33 / 10 10 40 80 80 60
Wenatchee 23 24 15 26 19 30 / 20 20 40 90 80 60
Omak 18 20 11 26 16 26 / 20 10 40 90 90 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from late Saturday night through Monday
evening for Central Panhandle Mountains-Coeur d'Alene Area-
Northern Panhandle.
WA...Winter Storm Watch from late Saturday night through Monday
evening for East Slopes Northern Cascades.
&&Hazardous weather outlook, Feb 28, 4:44 PM PST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PST FRI FEB 28 2014
IDZ003-026-027-WAZ031>035-038-041-043-044-020045-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
444 PM PST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
A STRONG ARCTIC COLD FRONT WILL PUSH THROUGH THE REGION LATE TODAY
AND TONIGHT. WINDS WILL INTENSIFY OVERNIGHT AND TEMPERATURES WILL
BEGIN TO FALL RESULTING IN WIND CHILL VALUES RANGING FROM THE
SINGLE DIGITS TO LOWER TEENS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL ROUNDS OF LIGHT TO MODERATE SNOW WILL BE POSSIBLE STARTING
SATURDAY NIGHT AND CONTINUING THROUGH MONDAY BRINGING THE
POTENTIAL FOR MODERATE SNOW ACCUMULATIONS OVER THE TWO DAY PERIOD.
THE MONDAY MORNING COMMUTE IS LIKELY TO BE IMPACTED BY WINTRY
DRIVING CONDITIONS. CONDITIONS WILL BEGIN WARMING AND SNOW WILL
TRANSITION TO RAIN LATE MONDAY INTO TUESDAY. AS THIS TRANSITION
OCCURS...POCKETS OF FREEZING RAIN WILL BE POSSIBLE.
IDZ001-002-004-WAZ036-037-020045-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
444 PM PST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TONIGHT
A STRONG ARCTIC COLD FRONT WILL PUSH THROUGH THE REGION THIS
EVENING AND TONIGHT. NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS
TO 40 MPH ARE EXPECTED TO PEAK DURING THE EVENING AND OVERNIGHT
HOURS. MUCH COLDER TEMPERATURES WILL ACCOMPANY THE WINDS AND WIND
CHILL VALUES COULD DROP TO 10 BELOW ZERO OVER THE IDAHO PANHANDLE
LATE TONIGHT. THE WINDS COULD ALSO PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL ROUNDS OF SNOW WILL BE POSSIBLE STARTING SATURDAY NIGHT
AND CONTINUING THROUGH TUESDAY BRINGING THE POTENTIAL FOR
MODERATE SNOW ACCUMULATIONS OVER THE TWO DAY PERIOD. THE MONDAY
MORNING COMMUTE IS LIKELY TO BE IMPACTED BY WINTRY DRIVING
CONDITIONS. CONDITIONS WILL BEGIN WARMING AND SNOW WILL TRANSITION
TO RAIN LATE MONDAY INTO TUESDAY. AS THIS TRANSITION
OCCURS...POCKETS OF FREEZING RAIN WILL BE POSSIBLE.
WAZ042-020045-
EAST SLOPES NORTHERN CASCADES-
444 PM PST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERAL ROUNDS OF SNOW WILL BE POSSIBLE STARTING SATURDAY NIGHT
AND CONTINUING THROUGH TUESDAY BRINGING THE POTENTIAL FOR
HEAVY MOUNTAIN SNOW AND MODERATE VALLEY ACCUMULATIONS OVER THE TWO
DAY PERIOD. THE MONDAY MORNING COMMUTE IS LIKELY TO BE IMPACTED BY
WINTRY DRIVING CONDITIONS. CONDITIONS WILL BEGIN WARMING AND
VALLEY SNOW WILL TRANSITION TO RAIN LATE MONDAY INTO TUESDAY. AS
THIS TRANSITION OCCURS...POCKETS OF FREEZING RAIN WILL BE
POSSIBLE.
Strong Wind, Spokane Area
- When
- March 1, 12:00 AM PST to 5:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Power lines knocked down by toppled trees. An estimated 5,000 customers lost power in the Spokane area. Damage costs were estimated.
Strong Wind, Moses Lake Area
- When
- March 1, 12:30 AM PST to 3:30 AM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Strong winds blew off a tin roof in Grant County. Damage costs were estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504767, 504769.